Rip Current, Eastern Ocean
- When
- August 30, 9:00 AM EST to 9:00 PM EST
- Where
- Eastern Ocean forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
Another active day was reported on the 30th with regards to water rescues along the New Jersey coast as a continued onshore component led to a higher, generally moderate risk of dangerous rip currents. In fact, this last weekend in August, extending from Friday the 28th through Sunday the 30th, proved to be a very busy weekend for area beach patrols with a high number of rescues performed…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Another active day was reported on the 30th with regards to water rescues along the New Jersey coast as a continued onshore component led to a higher, generally moderate risk of dangerous rip currents. In fact, this last weekend in August, extending from Friday the 28th through Sunday the 30th, proved to be a very busy weekend for area beach patrols with a high number of rescues performed throughout the two to three day stretch. Of note, at 11:30 a.m. EDT on the 30th, a major rip current rescue occurred in Long Beach Township (Ocean County) off 82nd Street. Reports indicated that area lifeguards were outnumbered for a time by the number of victims in the water. As a result, the area police department was called for assistance, and special water rescue equipment was on call.
In addition to this incident, several beach patrols along the New Jersey coast reported numerous rescues occurring from Friday the 28th through Sunday the 30th, with a total of 140 rescues by the Beach Haven Beach Patrol and 42 total rescues by lifeguards at Harvey Cedars during this three day stretch. Also, on Sunday the 30th alone, lifeguards rescued 21 people at Ship Bottom, 7 people at Barnegat Light and 2 people at Surf City, with multiple rescues having previously occurred at these locations on the 28th and 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 30, 8:12 AM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 912 AM EDT SUN AUG 30 2015 .SYNOPSIS... A WEAKENING COLD FRONT WILL ARRIVE TONIGHT, OTHERWISE HIGH PRESSURE WILL REMAIN MOSTLY CENTERED NEAR THE MID ATLANTIC REGION THROUGH MUCH OF THIS WEEK. HOWEVER, A WEAK COLD FRONT MAY SLIDE INTO OUR REGION ON THURSDAY. AN OFFSHORE LOW AND HIGH PRESSURE TO OUR NORTHEAST MAY PROVIDE SOME COOLER CONDITIONS FOR NEXT WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A SHORT WAVE TROUGH WILL ARRIVE INTO THE NORTHEAST LATER TODAY, AND AS IT DOES IT SHOULD TEND TO WEAKEN. A WEAK COLD FRONT AT THE SURFACE IS TIED TO THIS FEATURE, AND WITH SOME MOISTURE ON THE INCREASE THERE ARE SOME SHOWERS CURRENTLY WITH IT TO OUR WEST. THERE IS SOME INSTABILITY DURING THE DAY, WITH THIS PROBABLY BEST ACROSS THE WESTERN ZONES. HOWEVER, THE FORECAST SOUNDINGS MOSTLY SHOW A SKINNY CAPE PROFILE WHICH TENDS TO KEEP UPDRAFTS ON THE WEAKER SIDE. THE BULK OF THE LIFT ASSOCIATED WITH THE TROUGH AXIS IS FORECAST TO BE TO OUR WEST DURING PEAK HEATING WITH THE ACTUAL SHORT WAVE AND THE RIGHT ENTRANCE REGION OF AN UPPER-LEVEL JET. HOWEVER, TERRAIN INFLUENCES AND A WEAK SURFACE TROUGH COULD COME INTO PLAY AND THEREFORE WE KEPT A SLIGHT CHC POP DURING THE AFTERNOON ACROSS THE NORTHWESTERN ZONES. SOME INCREASE IN THE CLOUDS IS EXPECTED ESPECIALLY ACROSS THE WESTERN ZONES IN ADVANCE OF THE AFOREMENTIONED SHORT WAVE. IT WILL BE RATHER WARM TO HOT ACROSS MUCH OF THE CWA THIS AFTERNOON, HOWEVER DEW POINTS MAY LOWER A LITTLE BIT THIS AFTERNOON IN SOME AREAS DUE TO SIGNIFICANT HEATING OF THE BOUNDARY LAYER. THE PRESSURE GRADIENT IS NOT FORECAST TO BE ALL THAT TIGHT, THEREFORE LIGHT ENOUGH FLOW SHOULD RESULT IN A SEA BREEZE ONCE AGAIN THIS AFTERNOON. THE HOURLY GRIDS WERE ADJUSTED BASED ON THE LATEST OBSERVATIONS, THEN THE LAMP/LAV GUIDANCE WAS BLENDED IN TO ASSIST. NO MAJOR CHANGES WERE MADE TO THE HIGH TEMPERATURES ATTM. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... ANY ISOLD SHWRS OR TSTMS WILL COME TO AN END AND THEN EXPECT JUST A PCLDY SKY WITH GRADUALLY INCREASING DEW PTS, AS THE HIGH REMAINS THE DOMINANT WX FEATURE AS WE CLOSE OUT AUGUST AND METEOROLOGICAL SUMMER. && .LONG TERM /MONDAY THROUGH SATURDAY/... SOME SHIFTS IN TRACKS AND TIMING WITH THE LATEST MODEL RUNS, BUT THE MAIN STORY REMAINS THE HIGH SLIDING OVER THE REGION FOR MUCH OF THE WORK WEEK. MONDAY THROUGH WEDNESDAY...MAY SEE A FEW LINGERING SHOWERS OR THUNDERSTORMS MONDAY MORNING AS AN UPPER LEVEL SHORT WAVE TROUGH MOVES FURTHER AWAY FROM THE REGION, BUT OTHERWISE PRECIPITATION CHANCES THROUGH THIS PERIOD ARE VERY SLIM. SHOULD SEE A MODEST WARMING TREND FROM MONDAY INTO TUESDAY AS THE RIDGE AXIS SLIDES OVERHEAD, THUS LEADING TO INCREASING 1000-500 MB THICKNESSES FOR THE REGION. EVEN WITH THIS HIGH AMPLITUDE RIDGE THOUGH, HIGHS SHOULD STAY WELL BELOW RECORDS, AND HEAT INDEX VALUES SHOULD STAY IN THE LOWER TO MID 90S. THURSDAY...A BIT MORE UNCERTAINTY IN THIS PERIOD, SPECIFICALLY WITH THE EVOLUTION OF THE WEAK COLD FRONT. SOME MODELS ARE NOW STALLING THIS FRONT WELL NORTH OF THE REGION, OR SHOWING THE TEMPERATURE GRADIENT ALMOST DISAPPEAR COMPLETELY BY THE TIME IT REACHES OUR REGION. FOR NOW THOUGH, HAVE STAYED CLOSE TO THE PREVIOUS FORECAST FOR BOTH TEMPERATURES AND PRECIPITATION CHANCES, AS THE UPPER LEVEL SHORT WAVE TROUGH COULD PROVIDE ENOUGH LIFT AND FOCUS FOR CONVECTION EVEN WITHOUT THE FRONT, AND STILL THINK THERE IS A CHANCE THE FRONT WILL REACH THE AREA GIVEN THAT THE MODELS TEND TO UNDERESTIMATE HOW FAR SOUTH FRONTS WILL PROPAGATE IN THE TRANSITION SEASONS. FRIDAY THROUGH SATURDAY...STAYED RELATIVELY CLOSE TO THE PREVIOUS FORECAST AS THERE ARE SOME LARGE DIFFERENCES AMONG THE LONG RANGE MODELS IN THIS PERIOD. THE GFS SHOWS STEADY ON SHORE FLOW AS A SURFACE HIGH DEVELOPS TO OUR NORTHWEST. MEANWHILE, THE ECMWF SHOWS A VERTICALLY STACKED, AND NEARLY STATIONARY, LOW TO OUR SOUTHEAST. EITHER SOLUTION THOUGH DOES LOOK TO BRING A COOLING TREND THROUGH THE WEEKEND. && .AVIATION /13Z SUNDAY THROUGH THURSDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. REST OF TODAY...VFR WITH SOME CUMULUS DEVELOPING AROUND 5000 FEET. LIGHT SOUTHWESTERLY WINDS INCREASING UP TO 10 KNOTS, WHICH SHOULD TURN MORE SOUTHERLY AT KACY AND PERHAPS KILG DUE TO A SEA/BAY BREEZE. THERE IS A LOW CHANCE A SHOWER OR THUNDERSTORM APPROACH THE KABE TO KRDG AREAS TOWARD EVENING. TONIGHT...VFR OVERALL. A WEAKENING COLD FRONT SHOULD ALLOW A SHOWER OR THUNDERSTORM TO ARRIVE NEAR THE KABE AND KRDG AREAS THIS EVENING, HOWEVER COVERAGE IS EXPECTED TO BE VERY LOW. SOUTHWESTERLY WINDS 5- 10 KNOTS, BECOMING LIGHT AND VARIABLE AT MANY OF THE TERMINALS. OUTLOOK... MONDAY THROUGH WEDNESDAY...VFR CONDITIONS EXPECTED THOUGH LOCALIZED MVFR CONDITIONS WITH FOG POSSIBLE EACH MORNING. THURSDAY...MOSTLY VFR CONDITIONS. ISOLATED THUNDERSTORMS POSSIBLE. && .MARINE... NO MARINE FLAGS ARE ANTICIPATED THRU THE NR AND SHORT TERM PDS. SEAS WILL GENLY BE IN THE 2 TO 4 FT RANGE. WIND WILL GENLY BE SW IN THE 10 TO 15 KT RANGE WITH GUSTS AS HIGH AS 20 KT. OUTLOOK... MONDAY THROUGH THURSDAY...WINDS AND SEAS SHOULD STAY WELL BELOW SMALL CRAFT ADVISORY CRITERIA. WATER TEMPERATURES ARE ABOVE NORMAL. && .RIP CURRENTS... A LONG PERIOD EAST TO SOUTHEAST SWELL, 10-11 SECONDS, CONTINUES TO ROLL IN ALONG THE COAST. THIS COMBINED WITH WINDS TURNING MORE SOUTHERLY AND INCREASING SOME THROUGH THE DAY WILL RESULT IN TRICKY CONDITIONS AT TIMES WITHIN THE SURF ZONE ESPECIALLY DURING TIDE CHANGES. AS A RESULT THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP CURRENTS THROUGH THIS EVENING, AND THE DELAWARE BEACHES ARE NOW ALSO INCLUDED IN THIS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GORSE/JOHNSON NEAR TERM...GORSE SHORT TERM...NIERENBERG LONG TERM...JOHNSON AVIATION...GORSE/JOHNSON MARINE...JOHNSON/NIERENBERG RIP CURRENTS...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 851 AM EDT SUN AUG 30 2015 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-311300- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 851 AM EDT SUN AUG 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-311300- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 851 AM EDT SUN AUG 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP CURRENTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-311300- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 851 AM EDT SUN AUG 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599611.